Tennessee, 2010

Winter Weather in Tennessee, December 15, 2010

December 15, 2010 · NWS HUN · 3 events in 3 counties and zones

A wintry mix of sleet and freezing rain developed during the late morning and early afternoon hours as warm air aloft over-topped sub-freezing temperatures at ground-level. Ice accumulations of up to a tenth of an inch were reported.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A wintry mix of sleet and freezing rain developed during the late morning and early afternoon hours as warm air aloft over-topped sub-freezing temperatures at ground-level. Ice accumulations of up to a tenth of an inch were reported. Several local roads were closed on elevated surfaces and mountainous terrain. Warmer temperatures spread into the area dramatically on the morning of the 16th with readings climbing into the 40s and 50s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 15, 9:56 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 15, 9:56 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
956 AM CST WED DEC 15 2010

.UPDATE...UPDATE FOR MESOSCALE DETAILS REGARDING WINTER WEATHER SITUATION.

&&

.MESOSCALE DISCUSSION...

ROAD CONDITIONS ARE BEGINNING TO DETERIORATE QUICKLY ALONG A NW TO
SE LINE STRETCHING FROM MEMPHIS DOWN TO THE BIRMINGHAM FORECAST
AREA...WITH CURRENT OBS REPORTING FREEZING RAIN/SLEET IN VARIOUS
LOCATIONS. ALREADY...NUMEROUS REPORTS OF BRIDGES...OVERPASSES...AND
ROADS BECOMING EXTREMELY SLICK...MAINLY FROM THE MISSISSIPPI/ALABAMA
STATE LINE TO THE I-65 CORRIDOR. AS THIS FREEZING RAIN/SLEET/LIGHT
SNOW MIX CONTINUES TO PROPAGATE EASTWARD ACROSS THE AREA...THESE
DETERIORATING CONDITIONS WILL CONTINUE. WE STRONGLY URGE EVERYONE TO
NOT TRAVEL...BUT IF THEY MUST...PLEASE USE CAUTION. AGAIN ROADS ARE
BECOMING/ALREADY SLICK/ICY...AND CONDITIONS ARE QUICKLY BECOMING
HAZARDOUS.

AS PREVIOUSLY MENTIONED...A LINE OF PRECIPITATION IS
CONTINUING TO PROPAGATE EASTWARD WITH CONDITIONS DETERIORATING
QUICKLY. ACROSS THE AREA TEMPS ARE JUST AT/AROUND FREEZING...AND
CURRENT SOUNDINGS SHOW A SLIGHT WARM NOSE PEAKING OUT TO AT ABOUT
3/4 DEGREES AS THE HOURS CONTINUE...ALSO NOTING THEY INDICATE A DRY
LAYER ALOFT. HOWEVER...THE LOWER LAYER IS ALMOST COMPLETELY
SATURATED...WHICH IS ALLOWING PRECIPITATION TO SQUEEZE OUT AND
ACCUMULATE A THIN FREEZING RAIN LAYER ON SURFACES. EVEN THOUGH MOST
OF THE PRECIP ATTM IS FREEZING RAIN...ISOLATED SLEET/LIGHT SNOW IS
POSSIBLE. THIS MIX IS LIKELY OCCURRING WITH SOUNDINGS SUGGESTING
THAT SEEDER-FEEDER MECHANISMS WILL STILL BE INTRODUCING ICE CRYSTALS
TO THE TOP OF THE MAIN CLOUD DECK...WHICH IS MOSTLY SUPER-COOLED
WATER.

TIMING OF ARRIVING PRECIP SEEMS TO STILL BE ON TRACK WITH THE
LEADING EDGE OF FREEZING PRECIP ARRIVING IN HUNTSVILLE AND THE
SURROUNDING AREAS AROUND 10AM...AND MOVING OFF TO THE EAST NEARING
NOON.

THE MAIN QUESTION FOR THE REST OF THE DAY WILL PROBABLY BE TIMING
THE CHANGEOVER TO RAIN. FREEZING RAIN IS NOTORIOUSLY DIFFICULT TO
HOLD ON TO FOR LONG DURATIONS...WITHOUT SUPPORTING LL CAD. AS THE
FREEZING RAIN DEPOSITS ON THE SURFACE THE LOW LEVELS WILL SLOWLY
START TO WARM. ATTM SOUNDINGS SUGGEST THIS MODIFICATION WILL NOT
OCCUR QUICKLY...SO RAIN CHANGEOVER SHOULD STILL BE BETWEEN 6 AND 9PM
FOR THE MAJORITY OF THE CWA.

FOR RIGHT NOW...WILL NOT BE MAKING ANY CHANGES TO THE FCST FOR
TODAY...BUT WILL UPDATE AS NEEDED THROUGHOUT THE PERIOD. FCST WILL
BE QUITE CHALLENGING FOR THE PERIOD...AND WILL BE CLOSELY MONITORING
CONDITIONS AS THEY PREVAIL. UPDATES WILL BE PLANNED PENDING THE
ARRIVAL OF THE REDSTONE ARSENAL SOUNDING SOMETIME AROUND 18Z.

&&

.AVIATION.../ISSUED 640 AM CST WED DEC 15 2010/
PRECIPITATION NOTED ON RADAR FROM WESTERN TN...TO FAR NW AL WILL
BEGIN AFFECTING THE TERMINALS TODAY. HAVE SPED UP TIMING CONCERNING
A MIXED BAG OF LIGHT FZRA/SN/PL BEGINNING AT KMSL AT 7 AM...BECOMING
MOSTLY -FZRA BY 16Z. THIS MIX SHOULD START AFFECTING KHSV BY THE
LATE MORNING...WITH A PERIOD OF -FZRA AFFECTING DURING THE EARLY/MID
AFTERNOON. WARMER AIR MOVING ACROSS THE REGION FROM THE SOUTH WILL
GRADUALLY CHANGE THIS WINTRY PRECIP TO ALL RAIN LATER THIS AFTERNOON
AND EVENING. ALTHOUGH LOWER END VFR WEATHER IS EXPECTED WITH THE
RAIN...HAVE NOTED MVFR CONDITIONS DURING THE LATE NIGHT AT BOTH
AIRPORTS.

&&

.PREV DISCUSSION...   /ISSUED 339 AM CST WED DEC 15 2010/
RATHER COMPLICATED WEATHER SITUATION CONTINUES TO UNFOLD THIS
MORNING..SO LET'S GET RIGHT INTO IT. IN SHORT...FRZ PRECIP STILL
APPEARS LIKELY...AND PREVIOUS FCST TIMING APPEARS ON TRACK. NO MAJOR
CHANGES TO PREVIOUS WX GRIDS...AND PRECIP AMOUNTS ARE STILL EXPECTED
TO BE LGT. ANYWAY...DETAILS BELOW.

REGIONAL RADARS DURING LATE LAST EVENING AND EARLY THIS MORNING
INDICATED A NARROW BAND OF ELEVATED MOISTURE IN ASSOCIATION WITH
WARM ADVECTION ALOFT. A FEW REPORTS OF FLURRIES ACTUALLY REACHING
THE SFC WERE RECEIVED IN PARTS OF TN AND NW ALABAMA LAST
EVENING...BUT NOTHING SINCE. FLAKES WERE NOT OBSERVED HERE AT THE
OFFICE SO FAR WHILE THE BAND HAS PASSED OVHD. WHAT THIS BAND HAS
DONE HOWEVER...IS TO HELP MOISTEN THE VERY DRY SHALLOW SUB-CLOUD
LAYER AS EVIDENCED BY HIGHER DEW POINT TEMPS IN OUR AREA. MOST
LOCATIONS IN OUR CWA ARE NOW IN THE MID/UPR TEENS...WHILE SOME
VALUES IN THE SINGLE DIGITS WERE NOTED IN NRN MISS THE LAST HOUR
WHERE THE BAND DID NOT PASS OVER. WHAT THIS BAND DOES LEAD TO IS
HIGHER CONFIDENCE THAT PRECIP WILL BEGIN REACHING THE SFC EARLY THIS
MORNING.

TO OUR WEST...PRECIP COVERAGE HAS BEEN INCREASING RAPIDLY ON
REGIONAL RADARS AS ISENTROPIC LIFT BEGINS. 00Z MODELS AND THE LATEST
06Z NAM APPEAR TO HAVE A DECENT HANDLE ON THE PLACEMENT/TIMING OF
MOISTURE ADVECTION AND LIFT. UTILIZING THESE PROGS TOGETHER WITH
SIMPLE ADVECTION OF CURRENT RADAR RETURNS YIELDS THE FOLLOWING TIMES
FOR PRECIP ARRIVAL...
FRANKLIN/COLBERT/LAUDERDALE COUNTIES...AROUND 6 AM
MUSCLE SHOALS TO CULLMAN LINE...AROUND 7 AM
DECATUR/ATHENS...AROUND 8 AM
HUNTSVILLE METRO TO ALBERTVILLE LINE...AROUND 9 AM
FAYETTEVILLE...SCOTTSBORO...FT PAYNE LINE...AROUND 10
POINTS FURTHER NORTHEAST TO OUR EASTERN BORDER BY 11 AM.

THAT'S ABOUT THE BEST WE CAN COME UP WITH AT THE MOMENT...BUT GIVE
OR TAKE AN HOUR OR TWO WITH THE TIMING. PERTAINING TO PRECIP
TYPE...BUFR SOUNDINGS CONTINUE TO INDICATE SATURATION UP THROUGH
ABOUT -10C IS POSSIBLE AT THE ONSET...AND IR TEMP ANALYSIS OF CLOUDS
TO OUR WEST DOES INDEED SHOW THIS. SO...LEFT THE POSSIBILITY OF -SN
IN THE FCST AT THE ONSET. A VERY NARROW BAND OF LGT SLEET MAY ALSO
OCCUR WITH THE -SN AND FRZ RAIN AS TEMPS BEGIN TO WARM MARKEDLY
AROUND 850MB...BUT THE COLD LAYER BELOW REMAINS SUFFICIENTLY DEEP
(ARND 2.5-3KFT) AND WET-BULB TEMPS WILL BE AROUND -6C BRIEFLY.
CONTINUED WARMING AT THE MID AND LOW LEVELS WILL GRADUALLY TURN ALL
THE PRECIP OVER TO FRZ RAIN PROBABLY BY 18Z. NOW...I DO WANT TO
STRESS THAT PRECIP WILL PROBABLY BE LIGHT...AND FCST AMOUNTS REMAIN
FAIRLY LOW...MAINLY BELOW ONE TENTH OF AN INCH. SO...ONLY LIGHT
ACCUMULATIONS OF ICE ARE EXPECTED...BUT THIS CAN STILL BE HAZARDOUS.
GIVEN DEVELOPMENTS SO FAR THIS MORNING...THE WSW TIMING AND IMPACTS
APPEARS TO BE ON TARGET AND WILL NOT CHANGE TIMING...BUT WILL
FRESHEN AND UPDATE WORDING.

AS A SFC WARM FRONT CROSSES THE AREA...ALL OF THE PRECIP WILL CHANGE
OVER TO RAIN FROM WEST TO EAST DURING THE LATE AFTERNOON AND EARLY
EVENING. CONFIDENCE REMAINS HIGH IN THIS ASPECT OF THE SITUATION. IN
FACT...NAM INDICATES PERHAPS A TEMPORARY BREAK IN PRECIP AFTER THE
WARM FRONTAL PASSAGE LATER THIS AFTERNOON AND EVENING. TEMPS WILL
SLOWLY RISE OVERNIGHT AS A SFC LOW MOVES TOWARD THE REGION AND
SOUTHERLY FLOW CONTINUES.

AFTERWARD...MODELS CONTINUE TO DEPICT A DIFFICULT TO RESOLVE WX
SITUATION. BY LATE THURS...A SYNOPTIC FRONTAL BOUNDARY WILL LIKELY
BE JUST TO OUR SOUTH...WHILE WEAK LOW CENTERS DEVELOP AND MOVE ALONG
THE SLOWLY SOUTHWARD-MOVING FRONT. THESE WILL GIVE RISE TO CONTINUES
CHANCES FOR PRECIP FROM THURSDAY NIGHT INTO FRIDAY. AS ANOTHER COLD
HIGH MIGRATES SOUTHWARD FROM CANADA...ENOUGH COLD AIR MAY BE PRESENT
BY FRIDAY MORNING FOR MORE FRZ RAIN IN OUR NORTHERN AREAS...BUT ANY
PRECIP LOOKS VERY LIGHT AT THIS TIME.

FURTHER OUT...MODELS CONTINUE TO INDICATE THE POSSIBILITY OF A
STRONGER SYSTEM DEVELOPING ALONG THE FRONT BY FRI NIGHT OR SAT...AND
TRACK THIS SYSTEM ACROSS GEORGIA OR THE FL PANHANDLE. THIS WOULD BE
A POTENTIALLY FAVORABLE SITUATION FOR SNOW FOR US...GIVEN OTHER
FACTORS. WHILE CONFIDENCE STILL REMAIN LOW IN THIS SCENARIO...WILL
INCREASE POPS TO LOW-END CHANCE AT THIS TIME...AND INDICATE THE
POSSIBILITY FOR A SN/RA MIX ON SAT.

GENERALLY COLD AND MOSTLY DRY CONDITIONS WILL LAST INTO THE MIDDLE
OF NEXT WEEK AS AN UNUSUALLY HIGH AMPLITUDE REX BLOCK HOLDS SWAY
OVER EASTERN NORTH AMERICA.

CLIMATE...
THE FIRST TWO WEEKS OF THIS DECEMBER ARE THE 5TH COLDEST ON RECORD AT
HUNTSVILLE...AND THE 4TH COLDEST AT THE SHOALS. BELOW ARE AVERAGE
TEMPS AND RANKINGS FOR THE FIRST TWO WEEKS OF DECEMBER.

HUNTSVILLE

RANK....YEAR...AVG TEMP
1.......1937.....32.7
2.......1962.....35.4
3.......1917.....35.8
4.......1944.....35.9
5.......2010.....36.1

MUSCLE SHOALS
RANK....YEAR...AVG TEMP
1.......1937.....33.1
2.......1898.....34.0
3.......1962.....35.1
4.......2010.....35.3

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...
     JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
     MARSHALL...MORGAN.

TN...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: FRANKLIN TN...LINCOLN...MOORE.

&&

DISCUSSION...SGL/CCC
PREV DISCUSSION...KDW
AVIATION...RSB
Hazardous weather outlook, Dec 15, 4:58 AM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
458 AM CST WED DEC 15 2010

ALZ001>010-016-TNZ076-096-097-151930-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
458 AM CST WED DEC 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

WINTRY PRECIPITATION WILL SPREAD ACROSS THE REGION TODAY...AS A
DEVELOPING STORM SYSTEM APPROACHES FROM THE WEST. INITIALLY...THIS
PRECIPITATION IS LIKELY TO START AS MIXTURE OF SLEET...SNOW AND
FREEZING RAIN. A CHANGE OVER TO FREEZING RAIN SHOULD OCCUR BY MIDDAY
ACROSS NORTHWEST ALABAMA...AND DURING THE EARLY TO MID AFTERNOON EAST
OF INTERSTATE 65. A CHANGE OVER TO ALL RAIN IS EXPECTED DURING THE
LATE AFTERNOON FOR AREAS WEST OF INTERSTATE 65...AND DURING THE EARLY
EVENING FOR NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE.

TOTAL PRECIPITATION AMOUNTS WILL BE LIGHT. ICE ACCUMULATIONS OF ONE
TENTH OF AN INCH OR LESS ARE EXPECTED...WITH LITTLE OR NO SNOW AND
SLEET ACCUMULATIONS. HIGHER PRECIPITATION AMOUNTS ARE GENERALLY
EXPECTED AS YOU GO NORTH.

DUE TO SUB FREEZING SURFACE TEMPERATURES ANY RAIN THAT FALLS WILL
QUICKLY RE-FREEZE ON AREA ROADWAYS...WITH TRAVEL LIKELY TO BECOME
HAZARDOUS. ELEVATED SURFACES...SUCH AS BRIDGES AND OVERPASSES WILL BE
MOST SUSCEPTIBLE TO ICING AS USUAL.

MUCH WARMER CONDITIONS ARE EXPECTED TONIGHT AND THURSDAY...WITH
TEMPERATURES GRADUALLY RISING INTO THE 50S. THIS WILL GRADUALLY
ALLEVIATE WINTRY WEATHER ACROSS THE TENNESSEE VALLEY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE WILL BE ANOTHER CHANCE FOR A WINTRY MIX AFFECTING THE REGION
DURING THURSDAY AND FRIDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS
OF WINTRY PRECIPITATION AND TRAVEL IMPACTS WILL BE GREATLY
APPRECIATED TODAY.

RSB

In the hours before

Local storm report, Dec 15, 9:44 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
944 AM CST WED DEC 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FREEZING RAIN    2 SSW THREET            34.92N 87.84W
12/15/2010  E0.01 INCH       LAUDERDALE         AL   EMERGENCY MNGR

            FREEZING RAIN STARTING TO ACCUMULATE ON CARS, BUT NOT ON
            ROADS.

0839 AM     FREEZING RAIN    4 S CRANE HILL          34.03N 87.06W
12/15/2010  E0.01 INCH       CULLMAN            AL   EMERGENCY MNGR

            SLEETING HEAVILY AT BIG BRIDGE. ICING IS BEGINNING TO
            OCCUR AT THIS LOCATION AND IN WESTERN PORTIONS OF COUNTY
            AS WELL.

0900 AM     FREEZING RAIN    LITTLEVILLE             34.60N 87.67W
12/15/2010  U0.00 INCH       COLBERT            AL   EMERGENCY MNGR

            ICY CONDITIONS REPORTED ON HWY 43 AT ROCK CUT IN
            LITTLEVILLE.

0900 AM     FREEZING RAIN    3 SSW CLOVERDALE        34.90N 87.80W
12/15/2010  E0.01 INCH       LAUDERDALE         AL   EMERGENCY MNGR

            LIGHT ACCUMULATION OF FREEZING RAIN ON BRIDGES AND ROADS
            ON CR 6 WEST OF FLORENCE.

0900 AM     SLEET            CHEROKEE                34.76N 87.97W
12/15/2010  E0.00 INCH       COLBERT            AL   EMERGENCY MNGR

            HEAVY SLEET REPORTED AT CHEROKEE ELEMENTARY SCHOOL.

0919 AM     FREEZING RAIN    MUSCLE SHOALS           34.75N 87.64W
12/15/2010  U0.00 INCH       COLBERT            AL   EMERGENCY MNGR

            ICY ROADS REPORTED ON ROSE TRAIL AT HIGH POINT.

0921 AM     FREEZING RAIN    6 SE TUSCUMBIA          34.67N 87.63W
12/15/2010  U0.00 INCH       COLBERT            AL   EMERGENCY MNGR

            SLICK BRIDGES ON VANDIVER HOLLOW ROAD.

0922 AM     FREEZING RAIN    LEIGHTON                34.70N 87.53W
12/15/2010  U0.00 INCH       COLBERT            AL   EMERGENCY MNGR

            ICY ROADS IN DOWNTOWN LEIGHTON.

&&

AMIN
Local storm report, Dec 15, 9:53 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
953 AM CST WED DEC 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FREEZING RAIN    2 SSW THREET            34.92N 87.84W
12/15/2010  E0.01 INCH       LAUDERDALE         AL   EMERGENCY MNGR

            FREEZING RAIN STARTING TO ACCUMULATE ON CARS, BUT NOT ON
            ROADS.

0839 AM     FREEZING RAIN    4 S CRANE HILL          34.03N 87.06W
12/15/2010  E0.01 INCH       CULLMAN            AL   EMERGENCY MNGR

            SLEETING HEAVILY AT BIG BRIDGE. ICING IS BEGINNING TO
            OCCUR AT THIS LOCATION AND IN WESTERN PORTIONS OF COUNTY
            AS WELL.

0900 AM     FREEZING RAIN    LITTLEVILLE             34.60N 87.67W
12/15/2010  U0.00 INCH       COLBERT            AL   EMERGENCY MNGR

            ICY CONDITIONS REPORTED ON HWY 43 AT ROCK CUT IN
            LITTLEVILLE.

0900 AM     SLEET            CHEROKEE                34.76N 87.97W
12/15/2010  E0.00 INCH       COLBERT            AL   EMERGENCY MNGR

            HEAVY SLEET REPORTED AT CHEROKEE ELEMENTARY SCHOOL.

0900 AM     FREEZING RAIN    3 SSW CLOVERDALE        34.90N 87.80W
12/15/2010  E0.01 INCH       LAUDERDALE         AL   EMERGENCY MNGR

            LIGHT ACCUMULATION OF FREEZING RAIN ON BRIDGES AND ROADS
            ON CR 6 WEST OF FLORENCE.

0919 AM     FREEZING RAIN    W CHEROKEE              34.76N 87.97W
12/15/2010  U0.00 INCH       COLBERT            AL   EMERGENCY MNGR

            ICY ROADS REPORTED ON ROSE TRAIL AT HIGH POINT WEST OF
            CHEROKEE NEAR BEAR CREEK, 3 MI NORTH OF HWY 72.

0921 AM     FREEZING RAIN    6 SE TUSCUMBIA          34.67N 87.63W
12/15/2010  U0.00 INCH       COLBERT            AL   EMERGENCY MNGR

            SLICK BRIDGES ON VANDIVER HOLLOW ROAD.

0922 AM     FREEZING RAIN    LEIGHTON                34.70N 87.53W
12/15/2010  U0.00 INCH       COLBERT            AL   EMERGENCY MNGR

            ICY ROADS IN DOWNTOWN LEIGHTON.

&&

AMIN
Local storm report, Dec 15, 10:10 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1010 AM CST WED DEC 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 AM     SLEET            MADISON                 34.70N 86.75W
12/15/2010  U0.00 INCH       MADISON            AL   FIRE DEPT/RESCUE

            LIGHT SLEET AT MILL AND HUGHES ROAD AND ON CELTIC ROAD

&&

BCC
Local storm report, Dec 15, 10:27 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1027 AM CST WED DEC 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FREEZING RAIN    12 ESE RUSSELLVILLE     34.47N 87.53W
12/15/2010  U0.00 INCH       FRANKLIN           AL   LAW ENFORCEMENT

            ICING ON HWY 24 BRIDGE ALONG THE FRANKLIN/LAWRENCE COUNTY
            LINE

&&

BCC
Local storm report, Dec 15, 10:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1050 AM CST WED DEC 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     SLEET            4 NW DOUGLAS            34.21N 86.38W
12/15/2010  U0.00 INCH       MARSHALL           AL   EMERGENCY MNGR

            LIGHT SLEET IN THE NIXON CHAPEL AREA

&&

BCC
Local storm report, Dec 15, 10:54 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1054 AM CST WED DEC 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     FREEZING RAIN    1 SW HUNTSVILLE         34.70N 86.64W
12/15/2010  U0.00 INCH       MADISON            AL   TRAINED SPOTTER

            VERY LIGHT FREEZING RAIN AT BOB WALLACE AND TRIANA
            INTERSECTION. NO ACCUMULATIONS AT THIS TIME.

&&

BCC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Lincoln

When
December 15, 11:00 AM CST to 7:00 PM CST
Where
Lincoln forecast zone
Reported by
AWOS
Coordinates
35.141, -86.589 (the zone’s center; the record gives no point)

A mixture of freezing rain and sleet produced very hazardous travel conditions. A few hundredths of an inch of ice were reported.

Winter Weather, Moore

When
December 15, 12:00 PM CST to 8:00 PM CST
Where
Moore forecast zone
Reported by
AWOS
Coordinates
35.285, -86.359 (the zone’s center; the record gives no point)

A mixture of freezing rain and sleet produced very hazardous travel conditions. A few hundredths of an inch of ice were reported.

Winter Weather, Franklin

When
December 15, 12:00 PM CST to 8:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

A mixture of freezing rain and sleet produced very hazardous travel conditions. A few hundredths of an inch of ice were reported.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273937, 273938, 273939.